# SDR 2005UALA00112

- Difficulty date: January 31, 2005
- Submitted: February 8, 2005
- Operation: Air carrier
- Aircraft: N178UA
- Make and model: Boeing 747422
- Aircraft serial: 24385
- Aircraft time: 61,550 hours, 7,730 cycles
- Engine: Pwa PW4056
- System (JASC): 2612 · Fire Detection
- Part: Warning Light
- Condition: False Indication
- Location: Cargo Fire
- Stage of operation: AP
- How discovered: O
- Nature of condition: N
- Precautionary procedure: F

## Discrepancy

FIRE CARGO FWD MSG ON UPPER EICAS ON FINAL APPROACH.  FWD CARGO FIRE BOTTLES WERE DISCHARGED ON ARRIVAL.  A CHECK OF THE FORWARD CARGO PIT AFTER LANDING REVEALED NO EVIDENCE OF A FIRE.  THE SMOKE DETECTORS WERE COVERED WITH MOISTURE.  THIS IS CONSISTENT WITH SIMILAR EVENT ON UNITED 747-400 AIRCRAFT IN THE PAST.  IT SUGGESTS THE CARGO WAS PROBABLY SOME SORT OF PRODUCE THAT HAD NOT BEEN PROPERLY WRAPPED TO CONTAIN ITS MOISTURE.  FALSE FIRE WARNINGS DUE TO MOISTURE IN THE CARGO PIT ARE A LIMITATION OF BOEING'S SMOKE DETECTION SYSTEM DESIGN.
